Colorado, 2023

Winter Storm and Winter Weather in Colorado, February 15 to 16, 2023

February 15 to 16, 2023 · NWS BOU · 8 events in 8 counties and zones

A winter storm brought moderate to heavy snowfall to parts of the Front Range foothills and plains of northeast Colorado. Storm totals ranged from 6 to 12 inches in the foothills , western Denver suburbs and Palmer Divide, with lesser from 2 to 5 inches elsewhere.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A winter storm brought moderate to heavy snowfall to parts of the Front Range foothills and plains of northeast Colorado. Storm totals ranged from 6 to 12 inches in the foothills , western Denver suburbs and Palmer Divide, with lesser from 2 to 5 inches elsewhere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 14, 10:31 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Feb 14, 10:31 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1031 PM MST Tue Feb 14 2023

.UPDATE...
Issued at 807 PM MST Tue Feb 14 2023

Well, things are getting under way as anticipated this evening,
with showers increasingly filling in on radar across the
foothills, Palmer Divide, and western Denver metro. We are still
rather dry at the surface, particularly in the lower elevations,
so not all of it is reaching the ground, however a few spots have
already picked up a dusting on the SW side of town and in the
foothills. Road conditions will begin to deteriorate in the
foothills very soon, whilst the urban corridor will take a few
more hours. Once the low levels moisten up and road temperatures
come down, one or two hours before midnight, we'll see rapidly
worsening conditions on the roads.

The current suite of headlines looks appropriate at this time.
Denver still looks to be straddling that fine line separating
heavier snowfall due south and west, and lighter amounts due
north. One change was made this evening to incorporate most of
Park County into the Winter Storm Warning. Prevailing flow becomes
more southeasterly overnight across South Park, which is a highly
favorable wind direction for enhanced orographics and snowfall in
this area. Suspect most communities may end up with 8-12", with
lesser amounts in the sparsely populated lower elevations of the
valley, thus warranting the upgrade.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM MST Tue Feb 14 2023

Water vapor imagery shows a shortwave trough over eastern Kansas
that is quickly moving northeastward. Meanwhile, a broad trough
with multiple small shortwaves within it has moved over the Desert
Southwest. The main shortwave of the broader trough is currently
over the Las Vegas area with strong QG ascent ahead of it creating
precipitation over southern Utah and western Colorado.

Currently, at the surface, there are strong northwesterly winds
across much of the northeast plains of Colorado. Some of these
gusts have exceeded 50 mph but as the shortwave over Kansas gets
further away, these winds will decrease. This evening, strong lee
cyclogenesis will develop over southeast Colorado and will turn
winds northeasterly across our forecast area. In fact, there are
already signs of this occurring as winds on the Palmer Divide are
increasing out of the northeast. These northeast winds, along
with southwest winds in South Park, are starting to create
frontogenesis in the southern foothills. A few light snow showers
are showing up on radar and webcams although it doesn't appear
much, if any, snow is reaching the surface. Over the next few
hours, this convergence/frontogenesis will only strengthen and it
will create strong upward forcing. There appears to be enough low
level moisture to allow precipitation to form and this
precipitation will be able to tap into the steep lapse rates that
may be close to 9 C/km. This will lead to heavy snow in the
southern foothills mainly south of Highway 285 and along the
Palmer Divide. Snowfall rates could be close to 2 inches per hour
at times this evening and travel will be very hazardous. It is
this area that should see the highest storm total snowfall amounts
as over a foot could occur. There was consideration for upgrading
the higher elevations of Park County to a Winter Storm Warning
but the focus for higher amounts should stay closer to the base of
the foothills due to better upslope flow there.

Once the upper level trough moves closer to our forecast area
later this evening, it will provide QG ascent and the coverage of
snow will increase as a result. Snow will spread across the rest
of the foothills and most of the I-25 corridor as well as into
east-central Colorado. Recent model trends have been keeping this
trough slightly more neutrally tilted compared to the positively
tilted nature models showed the past couple of days. Models have
also slowed down the progression of the trough which allows for
more of an easterly component of the low level winds to develop.
Both of these factors have lead to an increase in snow totals by
an inch or two. The trough will be in no hurry to move past our
forecast area tomorrow and the light to moderate snow will
persist through the majority of the day. It is not until midnight
Wednesday night that this system should be totally out of our
area.

New storm total snow amounts have been bumped up to 6-12" in the
southern foothills, Palmer Divide, and mountains of Park County.
The southern foothills could even see a couple snow totals nearing
18 inches. That area is where the worst impacts will occur with
very hazardous travel and plenty of road closures possible. The
east-central plains, including Byers, Limon, and Last Chance,
will see amounts between 5-9 inches. Considering winds will be
highest in that area with gusts up to 50 mph possible, blowing
snow will be an issue there. The fear is that I-70 east of Denver
and Highway 36 in Arapahoe and Washington Counties will be shut
down. Therefore, highlights were upgraded to Winter Storm Warnings
to draw more attention to significant impacts. As for the Denver
metro, amounts will range from 4-8" with the higher amounts closer
to the foothills and lower amounts towards the northeast suburbs
of Denver. There was a lot of consideration given to upgrading to
a warning in the Denver metro. However, a Winter Weather Advisory
was kept due to the uncertainty with exact snow amounts there. The
gradient in snow amounts will be quite large in the Denver metro
and if the storm tracks farther south or snow ratios are lower
than the ~16:1 that are expected, amounts could end up being at
the low end of the range. However, if the slower, more northerly
track with higher snow ratios verifies, the amounts may be closer
to 8 inches. The evening shift was briefed to watch the trends
closely for a possible upgrade to a warning for the Denver metro.
Elsewhere, the snow amounts in southern Weld and Morgan Counties
(which should be in the 2-5 inch range) should be enough to create
impacts to travel so a Winter Weather Advisory was issued for
those zones. With winds being more easterly than the previously
expected northeaster winds, the northern foothills should get hit
with heavier amounts. The foothills of Boulder County could get
up to 8 inches of snow while the foothills of larimer County will
see lighter amounts in the 2-4 inch range. With those high totals
in Boulder County, a Winter Weather Advisory had to be issued for
the entire zone despite the lower impacts farther north.

Otherwise, it will be chilly tomorrow with highs in the teens
across the plains and in the single digits in the mountains. Winds
may be just strong enough for wind chills to get close to 0F.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 229 PM MST Tue Feb 14 2023

Wednesday night, the large storm system will move into the Central
Plains States with scattered light snow showers continuing across
the high country and the plains south of I-76 during the evening
hours. The fresh snow cover combined with gusty north-northwesterly
winds to 40 mph could create areas of blowing snow across the plains
east of Denver through midnight with windchill readings as low as
-15F.

On Thursday, upper level high pressure will build over the
Intermountain West with continued troughiness over the Central
Plains States. Colorado will be in-between these two systems under
the influence of a drier northerly flow aloft. This pattern will
result in dry weather and continued below normal temperatures across
the CWA. Dry and much warmer conditions are expected on Friday as
the upper level ridge of high pressure moves over the Rocky Mountain
Region.

Over the weekend, the upper ridge flattens with a stronger zonal
flow setting up over Colorado. This pattern should bring continued
dry and mild conditions to areas east of the mountains due to a
downsloping flow. The mountains should also remain dry through
Sunday morning due to the presence of a somewhat dry airmass at
mid levels.

The chance of snow should increase across the high country by Sunday
afternoon as increasing mid level moisture and lift associated with
an upper level shortwave moves across the region. In addition, the
deterministic GFS and ECMWF runs suggest the potential for some
brief snow bands Sunday night into Monday morning due to the passage
of a cold front and possibly some CSI associated with a strong upper
jet over Southeastern Colorado. However, most of the other
deterministic and ensemble members keep the upper jet too far to our
south to produce any precipitation across our plains.

Early next week, Colorado will be under the influence of a moist
west-northwesterly flow aloft with a series of upper level
shortwaves moving across the CWA. As a result, the mountains should
see periods of light to moderate snow through this period with
cooler unsettled weather on the plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1026 PM MST Tue Feb 14 2023

Light to moderate snow will continue spreading north and northeast
across terminals through 08z. The snow will continue through the
night and much of the day on Wednesday before diminishing by
evening. Expect mainly IFR conditions through much of the period
with the snow. Surface winds will remain north and northeast at
10-20kt. Snow accumulations on runway surfaces will be 4-6" at
KDEN and 5 to 8" at BJC/APA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MST Wednesday night for
COZ034.

Winter Weather Advisory until midnight MST Wednesday night for
COZ035-039-040-043-044.

Winter Storm Warning until midnight MST Wednesday night for
COZ036-037-041.

Winter Storm Warning until midnight MST Wednesday night for
COZ045>047-049.

&&

UPDATE...Rodriguez
SHORT TERM...Danielson
LONG TERM...jk
AVIATION...Entrekin
Hazardous weather outlook, Feb 14, 10:55 AM MST, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MST Tue Feb 14 2023

COZ030>051-151800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MST Tue Feb 14 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Winds have been gusting up to 65 mph in the mountains and
foothills this morning and up to 55 mph across the far northeast
plains. These strong winds will decrease by the late afternoon
today.

A storm system will spread snow over the mountains and foothills
later this afternoon and evening with snow developing over the
plains by later tonight. Most of our forecast area will receive
moderate snow from this system but the Southern Front Range
foothills and Palmer Divide region will see heavy snow. Roadways
will become icy and snowpacked by later tonight, especially along
and south of Interstate 70.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow will continue through much of the day Wednesday, with a few
inches of additional snowfall. Winds will also increase across the
plains during the day, with a few gusts up to 50 mph possible.
Snow and blowing snow will make travel difficult through the day
and into the evening, especially across areas south and east of
Denver.

Quieter weather is expected for the rest of the week into the
weekend, with warmer temperatures also forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however snowfall reports
will be appreciated.

In the hours before

Local storm report, Feb 14, 10:41 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1041 PM MST TUE FEB 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     SNOW             1 SSW CRESCENT VILLAGE  39.91N 105.34W
02/14/2023  M3.0 INCH        JEFFERSON          CO   TRAINED SPOTTER

0905 PM     SNOW             1 NNW GENESEE           39.70N 105.28W
02/14/2023  M1.8 INCH        JEFFERSON          CO   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
February 15, 12:00 AM MST to February 16, 12:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals included: 11.8 inches near Genesee, 11.2 inches near Deermont, 10 inches near Aspen Park, 8 inches, 5 miles northwest of Golden; 7.5 inches near Kittredge, and 6 inches near Conifer.

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 15, 12:00 AM MST to February 16, 12:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals included: 10.6 inches near Marshall, 9.6 inches at the National Weather Service in Boulder, 9.5 inches in Lakewood, 8 inches in Littleton and Wheat Ridge, with 6 inches in Arvada and Broomfield.

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 15, 12:00 AM MST to February 16, 12:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Storm totals included: 12 inches near Crisman, 9.5 inches in Crescent Valley, 5 inches near Horsetooth Mountain, with 4 inches near Estes Park and Lyons.

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
February 15, 12:00 AM MST to February 16, 12:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Storm totals included 6 inches near Sheridan, with storm totals of 2 to 5 inches elsewhere.

Winter Weather, Morgan County

When
February 15, 12:00 AM MST to February 16, 12:00 AM MST
Where
Morgan County forecast zone
Reported by
Trained Spotter
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Storm totals ranged from 2 to 5 inches.

Winter Weather, C & E Adams & Arapahoe Counties

When
February 15, 12:00 AM MST to February 16, 12:00 AM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Storm totals ranged from 2 to 5 inches.

Winter Weather, Washington County

When
February 15, 12:00 AM MST to February 16, 12:00 AM MST
Where
Washington County forecast zone
Reported by
Trained Spotter
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Storm totals ranged from 2 to 5 inches.

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
February 15, 12:00 AM MST to February 16, 12:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Storm totals ranged from 2 to 6 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080072, 1080073, 1080074, 1080075, 1080076, 1080077, 1080078, 1080079.